Inhalant abuse is the breathing of toxic substances to achieve a quick high. The chemicals inhaled are rapidly absorbed through the lungs into the bloodstream, which then travels quickly to the brain and other organs. Users inhale chemicals in a variety of ways: inhaling directly from an open container, breathing the fumes through rags soaked in the chemical, or inhaling fumes from the chemical inside a bag. Inhalant abuse can cause serious health risks and even death. Common negative side effects of inhalant abuse are: headaches, muscle spasms, gastrointestinal pain, violent mood swings, nausea, hearing loss, decreased motor skills and numbness.
There are over 1,000 different products that can be used as an inhalant to get high. These items are most often found in your kitchen, bathroom, office and garage. If you are concerned your child or teen is engaging in inhalant abuse it is important to be aware of the items most commonly used and keep the items out of their reach. Here is a list of some commonly used products:
Cleaning products: air fresheners, degreasers, disinfectants, dry cleaning fluids, dusting spray, furniture wax, leather cleaner, oven cleaner and rust removers.
Office Supplies: computer duster, dry erase markers, permanent markers, rubber cement, spray adhesive, white board cleaner and white-out.
Food products: canned whipped cream, cooking oil spray, whippets
Personal care products: hair spray, nail polish remover, pain relief spray and spray deodorant.
Home Maintenance products: fabric protection spray, Freon, insecticide spray, paint, remover, paint thinner, shellac and spray paint.
Other: fire extinguisher, gasoline, helium, lighter fluid, moth balls, nitrous oxide and propane.
Sudden Sniffing Death Syndrome (SSDS) is heart failure caused by the stress or a strenuous activity after using inhalants. After using an inhalant, the heart is more sensitive to adrenaline. Often times SSDS occurs after a user has been caught or after engaging in physical activity due to the spike in adrenaline after using an inhalant. SSDS can occur the first time someone tries an inhalant or anytime thereafter. Due to the easy accessibility to so many household products and the dangerous health risks associated with inhalant abuse, this remains an alarming issue among children and teens.
As with any serious drug, inhalants are extremely dangerous. Inhalant abuse can cause serious side effects and even death. It is important that children and teens understand that inhalants can cause death, even the first time. Educating teens and young adults about the dangers associated with inhalant abuse is the best way to prevent dangerous experimentation.
If you or someone you know is getting high on inhalants, please ask for help. Inhalant abuse may be a sign of a serious underlying issue, addiction. Many children and teens that engage in inhalant abuse often experiment with other drugs or alcohol. Addiction is a serious disease. Emotional and physical recovery is possible with the appropriate addiction treatment. If you are concerned about yourself or a loved one, please do not hesitate to contact us at (888)357-7577. We are here to help!